Arizona, 2004

Heavy Snow in Arizona, December 4 to 5, 2004

December 4 to 5, 2004 · NWS FGZ · 6 events in 5 counties and zones

A winter storm produced 6 inches of snow in Dilkon and Keams Canyon in less than four hours. 5 inches and Mormon Lake 8 inches on the 4th.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A winter storm produced 6 inches of snow in Dilkon and Keams Canyon in less than four hours. Other amounts were: Winslow 6.5 inches and Mormon Lake 8 inches on the 4th. Munds Park ADOT reported 7 inches of snow during the day on December 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 4, 3:00 PM MST, 0 minutes earlier.

Area forecast discussion, Dec 4, 3:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF
300 PM MST SAT DEC 04 2004

.SYNOPSIS...A WEATHER DISTURBANCE WILL MOVE ACROSS ARIZONA TONIGHT
WITH AREAS OF SNOW AND RAIN...MAINLY EAST OF I-17. A STRONG COLD
FRONT WILL ARRIVE ON SUNDAY AND LINGER INTO MONDAY EVENING...WITH
MOUNTAIN SNOW AND VALLEY RAIN LIKELY.

&&

.DISCUSSION...LARGE FETCH OF SUBTROPICAL MOISTURE FLOWING ACROSS AZ
MOISTENED THE AIRMASS ENOUGH TODAY FOR WIDESPREAD LIGHT TO MODERATE
RAIN AND SNOW EAS OF A LINE FORM FLAGSTAFF TO BLACK CANYON CITY.
SNOW HAS BEEN REPORTED AS LOW AS PAYSON. WE ARE EXPECTING 1 TO 3
INCHES OF SNOW ABOVE 5000 FEET TONIGHT.

MODELS CONTINUE TO SHOW A SECOND SYSTEM FOR MID TO LATE DAY ON
SUNDAY. CURRENT RUNS HAVE SLOWED THIS SYSTEM DOWN 6-10 HOURS. HAVE
PUSHED POPS FORWARD IN TIME ACCORDINGLY. TRACK SEEMS TO REMAIN OVER
SOUTHERN ARIZONA AND THE ETA MAINTAINS A MORE OPEN/PROGRESSIVE WAVE
VS GFS. BOTH MODELS BEGIN TO GENERATE PCPN ACROSS THE ELEVATED
TERRAIN LATE IN THE AFTERNOON ON SUNDAY AND CONTINUE INTO MONDAY
EVENING. EXPECT THAT PCPN WILL BE HEAVY AT TIMES BUT WILL BE BRIEF
IN DURATION...THUS AMOUNTS WILL LIKELY REMAIN BELOW ADVISORY
THRESHOLDS. SUBSIDENCE ARRIVE MID-DAY TO LATE MONDAY BUT COLD TEMPS
ALOFT PLUS SOME LINGERING MOISTURE SUGGEST THAT A FEW SHOWERS ARE
POSSIBLE INTO MONDAY NIGHT.

ANOTHER WAVE WILL MOVE ACROSS THE STATE ON WEDNESDAY. THIS SYSTEM IS
NOT AS ENERGETIC OR AS MOIST AS THE WEEKEND SYSTEM...WILL KEEP LOW
POPS IN FOR OUR ZONES. INVERSIONS WILL ONCE AGAIN FORM IN THE LOWER
ELEVATIONS NORTH OF THE RIM AS RIDGE BUILDS OVER THE WESTERN U.S ON
THURSDAY AND FRIDAY. HIGHER ELEVATIONS WILL SEE AND WARMER TEMPS AS
RIDGE BUILDS.

MAS

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Dec 4, 7:00 AM MST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST SAT DEC 4 2004

AZZ004>018-037>040-051400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST SAT DEC 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STORM SYSTEM WILL MOVE ACROSS THE STATE ON SUNDAY. THIS WILL BRING
WIDESPREAD MOUNTAIN SNOW AND VALLEY RAIN TO NORTHERN ARIZONA. SNOW
LEVELS WILL LOWER TO NEAR 5000 FEET WITH ACCUMULATING SNOW EXPECTED.
THE HEAVIEST ACCUMULATIONS WILL OCCUR OVER THE EASTERN MOGOLLON RIM AND
WHITE MOUNTAIN AREAS WHERE 3 TO 6 INCHES ARE POSSIBLE. THE STORM WILL
MOVE EAST OF THE STATE BY MONDAY MORNING WITH LINGERING SHOWERS
DURING THE DAY ON MONDAY. ANOTHER STORM IS EXPECTED ON WEDNESDAY WITH
FAIR WEATHER RETURNING FOR THURSDAY AND FRIDAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Black Mesa Area

When
December 4, 3:00 PM MST to 7:00 PM MST
Where
Black Mesa Area forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North

When
December 4, 3:00 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Heavy Snow, Western Mogollon Rim

When
December 4, 3:00 PM MST to December 5, 6:30 PM MST
Where
Western Mogollon Rim forecast zone
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
35.839, -111.770 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Plateaus and Mesas From Highway 264 North

When
December 4, 3:00 PM MST to 6:00 PM MST
Where
Northeast Plateaus and Mesas From Highway 264 North forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Heavy Snow, Northeast Plateaus and Mesas South of Highway 264

When
December 4, 4:00 PM MST to 7:00 PM MST
Where
Northeast Plateaus and Mesas South of Highway 264 forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.545, -110.527 (the zone’s center; the record gives no point)

Heavy Snow, Little Colorado River Valley in Navajo County

When
December 4, 4:00 PM MST to 8:00 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Reported by
TRAINED SPOTTER
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432394, 5432395, 5432397, 5432398, 5432393, 5432396.